I was wondering how much caffeine really affects Lorazepam's / a benzo's anti-anxiety effects? What exactly does caffeine do to the drug? Does it null it completely as if the benzo is not even in your system? Or does it just deplete its effectiveness, and for how long? Is there a duration of time (ie: the caffeine leaving your system after consumption) or does it affect it in the long run? Has anyone experienced anything from taking caffeine while on a benzo.? My psychiatrist said it was fine, and should not hinder the effects of Lorazepam enough to deplete its effectiveness. Yet I always here: "Don't take caffeine and avoid it at all costs!!" Yet lately I have not been getting enough sleep and resort to caffeine to wake me up since there is nothing else I can take. I try to steer away from the higher-caffeine containing sodas and drink Coke or Dr. Pepper, which has less than per se Mountain Dew. I also find that a good glass of Milk with a good dose of Vit. B12 also helps, but it is still not enough at times (esp. this week since I have just gotten so little sleep). It helps for days I am somewhat tired but still mainly functional. Yet there are days when I sit at my computer at work and I just feel like dozing right off... and I need the caffeine to wake me up. I HATE IT, yet I know otherwise I would pass out. So what are your thoughts? What should I do??
And again, please answer my first question as well. Thanks!!
I can find nothing in my nursing and/or pharmaceutical books that say to avoid caffeine while on lorazepam. Or any benzo for that matter. But it begs the question, just how much coffee are you drinking that would make you even ask this question?
How long have you been on the ativan? One of the side effects when starting therapy with this med is drowsiness. Perhaps you are over-compensating for this by drinking more coffee than normal which is then throwing your sleep off.........and you've gotten yourself into a cycle of more coffee to stay awake, too much coffee to get to sleep.
And whether you drink coffee or Coke or Dr.Pepper.........it's all about caffeine. Can you try and cut down on the amount you consume during the day and don't have ANY after 6pm........see if that helps with your sleeping. I am NOT a pharmacist and a call to your local one would answer this question with far more authority than I have.
I drank coffee while on benzos and never had any trouble, but I don't drink that much coffee. Morning only. If I drink it later in the day, it just makes me feel lousy, upsets my stomach something fierce, so I just don't drink it. I don't drink much soda anymore. Used to consume it by the truckload. I made the switch to flavored sparkling water and think it was the better choice FOR ME.
When I'm at work and get to feeling really tired and stressed out, I have found, like you, that a glass of 2% milk really helps. It is a "whole" food and gives your body more than just the temporary lift of a caffeine loaded beverage.
Not sure I've answered the questions you posed, but as I suggested, your pharmacist can answer them with great authority.
This should not be a problem much longer since Ativan is used for short term therapy ONLY.
Umm, actually I have been on the Lorazepam for over a year now. I started it last May or June of 2007. So I have been on it for long-term treatment. I have been great, yet I am wondering if caffeine can bring on withdrawal-like symptoms since it counterbalances the benzodiazephines??
Yes, I do the same thing: drinking 2% milk with about 30-60% vit. B12 really does the trick. Most healthy energy drinks contain B6 and B12, as these are natural and healthy chemicals/vitamins that help to vitalize you and wake you up in the day. That is why some tea remedies even include B vits in their beverages now.
I only consume less than a 20 oz bottle of soda per day. And milk is usually thrown into the picture. Unfortunately my milk at home does not have the lovely B12 like my milk at work, yet I should try to get my hands on some!!
Thanks for your input. I still wish I had more of an answer to this though... :(
Yeah, sorry I wasn't much help. I would really try calling your local pharmacist about your questions. I've never heard of caffeine "counter-balancing" a benzo, but that doesn't mean it DOESN'T happen just because I've never heard it!
It would seem odd to me that since you've been on the Ativan so long, that milk would suddenly start affecting it. But there, again, I'm no authority!
Just out of curiosity...........why is the milk different where you work than what you have at home? Do you work in some secret milk factory?
Thank you for providing me with all this viable information. I do, however, have some questions, which I hope you can answer:
I had an episode the other night where I woke up and I was in a seizure-like state, but not having an actual seizure: I was completely conscious when I woke, yet I woke up to find myself convulsing/twitching/shaking, drooling, eyelids and eyes fluttering. I was able to shake myself to after about 10-20 seconds, but it shocked me and I did not know what to think of it. I also want to make you aware of the generic for Toprol I was on. Both the generics by Sandoz and Ethex for Toprol XL have been proven to be less effective, and even have caused adverse side effects while the regular Toprol does not, as well as it can also do the opposite of what Toprol is supposed to do. For me, it made me have epileptic-like episodes (a brain-lock-up stutter where I could not talk, for instance), gain excess weight which now I have to lose, photosensitivity where I would get my head electrical sensations, feel lightheaded and the like while watching a flickering movie or image or in a room with black lights and strobe lights. It would also give me parasthesias and my talking would become off, and my head would begin to feel that feeling I used to get where it felt like it would go haywire and it also led to a panic attack. I was also highly emotional, and bound to cry and get depressed or upset at the littlest things. I am pleased to say that since being back on Toprol both my boyfriend AND I have noticed a significant improvement in my symptomology and I feel like myself again. I no longer have the mood swings, epileptic like episodes, ya name it.
Anyways, my question is this: when I had that seizure-like episode, with all of my reactions to the generic Toprol, I was wondering if that caused it or if maybe it was a "withdrawal-like symptom" as a result from the recent consumption of caffeine in the last few weeks? What are your thoughts Ryan? Any help that could shed some light on this? Thanks!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.